Jump to content
Sign in to follow this  
wwroam

My new cancer journey

Recommended Posts

Off for another unit of blood this afternoon, my 4th in a week.My Haemoglobin levels are far from normal range but I feel better with each infusion of blood.

I'm interested in what side effects you had from CarbTax Tom. I had my share of side effects from Folfox in 2007 but nothing prepared me for the low haemoglobin levels from the Gemcitibine.

 

Share this post


Link to post
Share on other sites

WW,

My Taxol and Carboplatin side effects were about a day's worth of nausea symptoms (well controlled by medication) and three days worth of intense, arthritic-like joint pain (not controlled by medication).  I also experienced low white and red counts after infusions and had Neulasta and Procrit after many infusions.  I did not require blood transfusions.  I am still living with peripheral neuropathy in my fingers and toes and chronic "Taxol toes", a burning sensation in my toes and associated foot pain.  The numbness in my fingers makes it difficult to pick up small objects and I pound the keyboard when typing.  I also have chronic low magnesium from likely kidney damage and that causes muscle cramps.  But, I had 18 infusions of the stuff.

But, I am alive so the side effects are a bump in the road for my gift of extended life.

Stay the course.

Tom

Share this post


Link to post
Share on other sites

Thanks Tom. A bit to look forward to I guess. Neulasta is not regularly given in Australia. patients are more likely to be told to take a week off.I already have PN from my 2007 Oxaliplatin . On the plus side I don't seem susceptible to nausea.

 

Share this post


Link to post
Share on other sites

A little bit of good news.

Last Friday I had an appointment with a radiation oncologist and his registrar. The way forward is being planned and a little bit of background on my last PET scan was revealed. My cancer had an " excellent response" to the GemCarb. When I started this journey I would have been delighted to have just be cancer free. With my response to date , the radiation is almost a adjuvant role. The target has become minimizing the chances of recurrence.

 

Wayne

Share this post


Link to post
Share on other sites

Hi, Wayne,

Just wanted to check in. How is your treatment going? Please post an update when you can.

With gratitude,

Lauren
--
Digital Community Manager
LUNGevity Foundation

Share this post


Link to post
Share on other sites

Hi  Lauren

Nothing much happening at all. I've had an appointment with a radiation oncologist, a Planning Session to get marked up and an appointment for the starting day , 7th August.

I haven't heard yet from my Oncologist to find out what his schedule is. It takes a bit of organizing. Radiation is in a Public hospital and chemo is in a Centre attached to a Private Hospital. Meanwhile my Haemoglobin is inching back to normal range which is where my onc. wants it before starting anything. As my red blood cells improve I cartainly feeling better. I just have to be patient. My prognosis is not affected by my little chemo holiday.

 

Wayne

Share this post


Link to post
Share on other sites

Took matters into my own hands yesterday and set up an appointment with my medical oncologist for next Wednesday ( rather than wait for them to call me with an appointment). Nobody seemed to have their noses out of joint so roll on August 7th. The sooner I start the sooner it finishes.

Share this post


Link to post
Share on other sites

Monday begins my radiation and Carboplatin/Taxol .From what I have read it is the Taxol I'm most apprehensive about.

Share this post


Link to post
Share on other sites

Wayne,

If I can get through Taxol and Carboplatin, so can you.  It is not a walk-in-the-park or walk-about in Aussie speak but it can be done.

Your first sensation will be "'roid-rage" from all the side effect moderating steroids they administer before infusion.  I had to take 6 pills, 6, 12 and 18 hours before infusion plus the first bag of stuff was a steroid.  Hunger after infusions was my first symptom and I ate very well and often at least on infusion day.  But, I assume you are having chemo as an adjunct to radiation. Normally, one has daily radiation treatments plus a once-a-week infusion on one of the radiation days.  If that is the case, you'll get the less concentrated variety of Taxol and Carboplatin and that might not cause you any side effects at all.  It hardly bothered me at all; I didn't even lose my hair.  

Radiation comes in like a lamb and goes out like a lion.  For my first 2 weeks, I didn't even realize I was in treatment.  Then I started getting very weak and tired and had skin burns on my chest and a constantly irritated throat complete with dry cough.  So I'd venture, radiation during your first line treatment will be the most bothersome.  But, it must be done, so....

Stay the course.

Tom

Share this post


Link to post
Share on other sites

hi Wayne,

I survived concurrent radiation and cisplatin followd by carboplatin and taxoterre (a close relative of taxol). This was for a prior Stage 3 non-lung cancer 6 years ago. I lived to tell the tale and am NED. I'm not denyiing there were some hard times with it, but my life today is really good. If I can do it, you can. Hang in there.

 

Bridget

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×